Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2016, 2:19 PM MDT for Sheridan County, Montana. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2016, 2:19 PM MDT (20:19 UTC)
- Expired
- Jun 9, 2016, 2:43 PM MDT
- In force
- 24 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, MT
The radar
The Glasgow radar (KGGW), 193 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:20 PM MDT | TSTM WND GST 60 | 8 Ne Antelope, MT | |
| Jun 9, 2:20 PM MDT | HAIL 0.88 | 8 Ne Antelope, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS55 KGGW 092019
SVRGGW
MTC091-092100-
/O.NEW.KGGW.SV.W.0013.160609T2019Z-160609T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
219 PM MDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SHERIDAN COUNTY IN NORTHEASTERN MONTANA...
* UNTIL 300 PM MDT
* AT 218 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
SOUTHWEST OF WESTBY...OR 14 MILES EAST OF PLENTYWOOD...MOVING EAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WESTBY...DOOLEY...COALRIDGE AND COMERTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4871 10405 4864 10426 4891 10443 4900 10419
4900 10405
TIME...MOT...LOC 2018Z 252DEG 30KT 4878 10425
HAIL...1.00IN
WIND...60MPH
$$
RJM2 follow-up statements
399
WWUS55 KGGW 092031
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT THU JUN 9 2016
MTC091-092100-
/O.CON.KGGW.SV.W.0013.000000T0000Z-160609T2100Z/
SHERIDAN MT-
231 PM MDT THU JUN 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN SHERIDAN COUNTY...
AT 231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTBY...OR 21
MILES EAST OF PLENTYWOOD...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WESTBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4871 10405 4873 10416 4887 10422 4900 10419
4900 10405
TIME...MOT...LOC 2031Z 252DEG 30KT 4881 10409
HAIL...1.00IN
WIND...60MPH
$$
RJM331
WWUS55 KGGW 092043
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT THU JUN 9 2016
MTC091-092053-
/O.CAN.KGGW.SV.W.0013.000000T0000Z-160609T2100Z/
SHERIDAN MT-
243 PM MDT THU JUN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GLASGOW.
LAT...LON 4871 10405 4873 10416 4887 10422 4900 10419
4900 10405
TIME...MOT...LOC 2042Z 252DEG 30KT 4884 10395
$$
RJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:48 PM MDT, 31 minutes earlier.
Area forecast discussion, Jun 9, 1:48 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 148 PM MDT THU JUN 9 2016 .SHORT TERM...for northeast Montana...tonight through Friday... Late this afternoon hot temperatures are apparent over the lower yellowstone valley where readings in the mid to upper 90s are fairly widespread. Further north temps are close to 90 with additional increases possible. Therefore will leave the heat advisory out until 7 pm. An initial push of general thunderstorms pushed through portions of northeast Montana earlier this morning/early afternoon. Stronger storms are beginning to develop over central Montana, and will likely be developing over northeast Montana as well. A quasi- stationary frontal boundary along with an approaching shortwave trough in a southwest flow aloft will serve as a focus for thunderstorm development into the evening hours. Dewpoints in the mid 50s to mid 60s will provide a good moisture source and subsequent additional potential energy for severe thunderstorms through the evening hours. With strong to severe thunderstorms expected, a severe thunderstorm watch is in effect for all of northeast Montana until 10pm MDT. Late this evening thunderstorm activity will largely exit the area...with a few scattered showers left over the region. Friday will bring a brief respite as weak ridging builds back in. Temperatures will remain warm, 80s to low 90s, with just an outside shot of a stray thunderstorm building into the Little Rockies or Petroleum county. Gilchrist .LONG TERM...Fri night through Thu... The extended period as described below remains largely on track. Changes were made only for collaboration purposes with the focus being severe weather potential on Saturday. Given the 12z GFS solution coming in a little to the south decided to extend pops back in that fashion. Covering a larger area will be sufficient given some uncertainty on placement. At this point with lots of instability and low level moisture along with an approaching shortwave, Saturday promises to be an active day with scattered showers and thunderstorms expected. Some storms may contain very large hail and/or damaging wind. Folks across northeast Montana should have an action plan ready for when watches and/or warnings become issued. Maliawco Previous long term discussion... Synoptic Setup: long range begins with a large area of hot high pressure building that has been suppressed into the Desert Southwest and Four Corners. A ridge juts out from this airmass into the central and northern US Plains. A large trough sets over the Pacific Northwest and British COlumbia. The clash of these two systems has generated a large area of southwest flow running from California through Montana which is providing an express lane of Pacific moisture and jetstreaks with vorticity spikes over in the flow zone including northeast Montana. Farther west, another large trough is moving from the Aleutian Islands into the Gulf of Alaska. Saturday night through Monday night: Trough to the west will move northeastward lifting over Alberta and Saskatchewan. This will bring some slightly cooler air to the region Saturday night with a weak surface front. However, once the front exits and washes out Sunday, the lack of a cooler trough airmass, will also allow the Desert Southwest Airmass to slowly gain greater influence Monday through Wednesday raising the heat across the region. Tuesday onward: The larger trough over the Gulf of Alaska will drop in over the Pacific Northwest and take the place of the previous one if it does not move farther south. This will reorient flow aloft over eastern Montana into a very active south to southwest pattern again with excess heat also flowing in ahead of the trough. Models are not sure where or when this large trough is going break through the heat barrier over the Intermountain West but the first guesses appear to be around Thursday. This could easily change with future runs. && .AVIATION... Scattered showers and thunderstorms will continue this afternoon and evening with isolated severe thunderstorms capable of damaging winds and large hail. This weather will present the main impact to any terminals today. Light southeast winds this morning will become northwest at 10 to 20 kts with a cold frontal passage this afternoon. Expect gusty and erratic winds in and near any thunderstorms. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for Dawson...Eastern Roosevelt...Prairie...Richland...Sheridan...Wibaux. && weather.gov/glasgow
Hazardous weather outlook, Jun 9, 1:44 PM MDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 144 PM MDT THU JUN 9 2016 MTZ016>027-059>062-101000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 144 PM MDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG THE NORTH DAKOTA BORDER AND ALONG THE LOWER MISSOURI RIVER VALLEY THROUGH 7 PM THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA UNTIL 10 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:40 PM MDT | Special Weather Statement | GGW | Petroleum | 50 min |
| Jun 9, 3:06 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 54 min |
| Jun 9, 3:58 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 62 min |
| Jun 9, 4:16 PM MDT | Special Weather Statement | GGW | Phillips | 44 min |
| Jun 9, 4:51 PM MDT | Special Weather Statement | GGW | Phillips | 39 min |
| Jun 9, 4:55 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 65 min |
| Jun 9, 5:22 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 42 min |
| Jun 9, 5:32 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 43 min |
| Jun 9, 5:54 PM MDT | Tornado Warning | GGW | Garfield, McCone, Prairie | 36 min |
| Jun 9, 5:57 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Prairie | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.